Over-the-counter (OTC) remedies are widely available, but some carry drug-drug or drug-disease interactions that clinicians and families should know.
OTC products offer patients a convenient way to treat relatively minor illnesses, with approximately 90% of individuals reporting that these products play an important role in their personal and family health care.1 Although generally safe and effective when used as directed, OTC medications are not without risk. Safety concerns are particularly relevant for older adults, who account for 30% of all OTC purchases and are more likely to be on interacting prescription drugs.2
With the influx of patients seeking OTC remedies, referencing the latest evidence regarding drug-drug interactions can help pharmacists ensure they are making the safest and most clinically appropriate recommendations. In addition to having access to the most up-to-date resources, a general understanding of interactions associated with common cough and cold medicines can facilitate efficient delivery of care. This article summarizes some significant drug interaction considerations related to the management of fever, aches, cough, and congestion.
Analgesics and Antipyretics
The greatest concern with APAP interactions relates to its potential for hepatotoxicity. APAP use in patients who regularly consume alcohol or who take interacting drugs that induce and accelerate APAP metabolism (eg, rifampin, isoniazid, carbamazepine, phenytoin, phenobarbital) may lead to greater formation of a hepatoxic metabolite, increasing the risk of hepatoxicity even at typical doses of 3 to 4 g per day. Additionally, chronic APAP use may increase international normalized ratio (INR) and risk of bleeding in patients taking warfarin.
Nonsteroidal anti-inflammatory drugs (NSAIDs)
Due to antiplatelet effects, combining NSAIDs with alcohol, anticoagulants, or other antiplatelet agents can increased a patient’s risk of bleeding. NSAIDs can also enhance the nephrotoxic or hyperkalemic effects of other agents with similar risks, such as angiotensin-converting enzyme (ACE) inhibitors, angiotensin II receptor blockers (ARBs), potassium-sparing diuretics, cyclosporine, tacrolimus, drospirenone, and potassium supplements. Because NSAIDs have been found to increase methotrexate concentrations, they should be avoided with high-dose IV methotrexate and used with caution in patients taking lower methotrexate doses for rheumatologic disorders. In addition to drug considerations, NSAIDs also have drug-disease interactions. For example, they can increase blood pressure which, in turn, reduces the efficacy of antihypertensives.
Although the evidence for APAP is more robust, use of both APAP and NSAIDs prior to or at the time of vaccination has been associated with a diminished antibody response. While these agents are still recommended to treat minor side effects such as sore arm and fever after immunizations, prophylactic use should be avoided.
The vasoconstriction that relieves nasal swelling associated with congestion can also increase blood pressure; therefore, the use of decongestants in combination with other medications that act similarly can result in excessive vasoconstriction or hypertensive crisis. Specifically, patients taking ergot derivatives should not take decongestants, and alternative remedies should be considered for anyone taking drugs that increase norepinephrine concentrations, including monoamine oxidase inhibitors (MAOIs), selective norepinephrine reuptake inhibitors, serotonin and norepinephrine reuptake inhibitors (SNRIs) and tricyclic antidepressants (TCAs). While decongestants can be administered orally or intranasally, there is a greater risk of systemic side effects and drug interactions when patients take them by mouth.
The primary interaction of concern for nasal steroids is use in combination with strong CYP3A4 inhibitors, such as anti-HIV protease inhibitors, cobicistat, azole antifungals, or clarithromycin. Strong CYP3A4 inhibitors could increase steroid concentrations and the risk of associated side effects, including adrenal suppression. Since most evidence related to these interactions involves fluticasone, its label states that these combinations are not recommended with fluticasone therapy. Similar risks are, however, likely with other OTC nasal steroids, so caution is warranted. Additionally, esketamine labeling recommends that nasal steroids be administered at least 1 hour prior to nasal esketamine.
Other cough and cold ingredients
Dextromethorphan impairs serotonin reuptake, increasing the risk of serotonin syndrome, especially when taken with drugs that act similarly on serotonin pathways. Dextromethorphan should therefore not be given with MAOIs, and it should be used cautiously with other serotonergic agents such as selective serotonin reuptake inhibitors (SSRIs), SNRIs, TCAs, lithium, and serotonergic opioids (eg, fentanyl, tramadol, meperidine). Dextromethorphan is also a CYP2D6 substrate, so CYP2D6 inhibitors (eg, bupropion, quinidine, thioridazine) may increase dextromethorphan concentrations and toxicities. Drugs that are both CYPD2D6 inhibitors and serotonergic (eg, fluoxetine, paroxetine, duloxetine) may introduce the greatest risk. Lozenges containing menthol, another cough suppressant, have been implicated in several reports where significant INR reductions have been seen in warfarin-treated patients, possibly increasing clotting risk.
Many combination cough and cold products contain alcohol, which can raise unique drug interaction concerns. Even in small amounts, alcohol-containing products may cause additive central nervous system (CNS) depression if used with other medications that have CNS depressant effects. Additionally, alcohol-containing products may interact with disulfiram and other medications that can cause disulfiram-like reactions (eg, metronidazole, secnidazole), causing severe nausea, vomiting, abdominal pain, flushing, and dizziness.
This article was originally published by sister publication Drug Topics.